Alabama, 2022

Damaging Winds in Alabama, June 10, 2022

June 10, 2022 · NWS MOB · 10 events in 5 counties and zones

A line of thunderstorms developed to the northwest of the area and moved southeast. The storms produced strong wind gusts which produced numerous reports of damage across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms developed to the northwest of the area and moved southeast. The storms produced strong wind gusts which produced numerous reports of damage across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 10, 1:08 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 10, 1:08 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
208 PM CDT Fri Jun 10 2022

.MESOSCALE UPDATE...A Severe Thunderstorm Watch has been issued
for most of the forecast area until 8pm. The MCS we have been
tracking all day has continued to progress southeast and is
interacting with a very unstable airmass. Latest mesoanalysis
indicates MLCAPES have increased to 2500-3500 J/kg from inland SE
MS southeastward across coastal AL/NW FL. There is a notable
instability gradient across the northeast portions of the forecast
area. This line of strong to severe storms will continue to move
east and southeast into our region through the rest of the
afternoon, aided by interaction with a west-east outflow boundary
over the central portion of the forecast area and modest 500 mb
height falls. The greatest coverage of storms will likely be
focused across interior SE MS and interior SW AL. Closer to the
coast, visible satellite shows that convective cumulus is
struggling to develop, likely due to residual subsidence from
earlier Gulf/SE LA convection. Convective coverage along the
immediate coast remains uncertain. Storms may also begin to
struggle as they reach south central AL due to lower instability.

Low level lapse rates are 8-9 C/km with DCAPES near or just over
1000 J/kg. This suggests the primary severe weather threat will
continue to be damaging wind gusts. Some isolated severe hail is
possible with the stronger updrafts. The tornado threat is rather
low due to weak shear. However, given the presence of the
aforementioned west-east outflow boundary and the incoming
boundary from the northwest, we will have to watch for storm scale
interactions along those boundaries as brief spin-ups can
sometimes occur. Again, damaging wind gusts will be the primary
severe threat.

The severe threat should come to an by 9pm at the very latest, but
likely sooner. Rain chances will decrease markedly for inland
areas late tonight into the overnight hours. The biggest
uncertainty is rain chances closer to the coast. Some hi-res
guidance suggests a boundary will be left draped across the
southern third of the area, which may help to spark additional
isolated to scattered storms late this evening into the overnight
closer to the coast. Maintained a chance of thunderstorms for
those areas given this possibility. 34/JFB

&&

.PREV DISCUSSION... /issued 103 PM CDT Fri Jun 10 2022/

AVIATION...
18Z issuance...A line of strong to severe storms continue to
approach the region from the northwest. The line should enter our
Southeast Mississippi/Southwest Alabama counties by 19-20Z, and
should reach our TAF sites by 21-22Z. Low-end MVFR to IFR
conditions, as well as gusty winds and frequent lightning will
accompany these storms as they push through. Storms should
decrease in coverage and intensity by the evening hours. VFR
conditions are expected overnight tonight and into Saturday
morning. /96

PREVIOUS MESOSCALE UPDATE...The previously mentioned MCS
continues to make progress east and southeast, now moving into
west central MS as of 11am. There are mixed signals about how the
organization of the MCS will hold together as it moves southeast
into our area this afternoon. The first thing we note this morning
is a marked instability gradient across the area in association
with a weak front located roughly near the Hwy 84 corridor.
MLCAPES have already climbed to 2000-2500 J/kg along the coast
(also aided by a moisture surge from a northward moving outflow
boundary from earlier Gulf convection) to under 1000 J/kg north of
Hwy 84. With additional heating today, MLCAPES are forecast to
climb to 3000-4000 J/kg across the I-10 corridor into adjacent
parts of SE MS with 1000-1500 J/kg across our far northern third
of the forecast area. Effective bulk shear will not be too
favorable with values of 15-25 kt in general. Overall this
suggests that the overall MCS may become somewhat disorganized.
However, the associated outflow boundary will continue to march
southeast into our inland SE MS counties around 1pm or so and
continue southeast across the region through the afternoon and
early evening. As the boundary encounters the increasingly
unstable airmass, we will likely see new storm development along
and just ahead of the boundary (with convection also aided by
subtle 500 mb height falls and the northward moving outflow north
of I-10). Having said that, the extent of convective coverage
still remains uncertain as satellite and mesoanalysis indicates
some residual subsidence over coastal areas from the early morning
Gulf convection. Some mesoscale models indicate this could limit
overall coverage in southern and eastern zones. We will have to
watch satellite trends for the next few hours to see how much of a
factor that could be. All that being said, our current forecast
of decreasing rain chances in the eastern zones looks good so no
changes are anticipated to the ongoing forecast.

While deep layer shear is rather meager, steep low level lapse
rates and DCAPES around 1000 J/kg indicate the potential for
damaging wind gusts as the main severe threat. However, a few
large hail reports are possible in the southern half of the area
where the higher instability resides. The tornado threat is rather
low today due to weak shear. However, given the outflow boundary
present north of I-10 and the incoming boundary from the
northwest, we will have to watch for storm scale interactions
along those boundaries as brief spin-ups can sometimes occur.
Again, damaging wind gusts will be the primary severe threat.

The current Slight Risk over a majority of our area handles the
threat well. The severe threat should end by 9pm in our eastern
zones, if not sooner. 34/JFB

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 10, 12:12 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
112 PM CDT Fri Jun 10 2022

ALZ261-262-101900-
Baldwin Inland AL-Mobile Inland AL-
112 PM CDT Fri Jun 10 2022

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 200 PM CDT...

At 111 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Movico, or 12 miles north of Creola, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 8809 3115 8797 3115 8794 3114 8794
      3116 8793 3115 8790 3117 8789 3114 8787
      3116 8788 3116 8787 3118 8785 3119 8788
      3121 8788 3120 8785 3122 8786 3122 8784
      3123 8784 3127 8778 3106 8769 3099 8802
TIME...MOT...LOC 1811Z 250DEG 10KT 3107 8801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 10, 1:30 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
230 PM CDT Fri Jun 10 2022

MSZ075-076-078-079-102015-
Stone MS-Perry MS-Greene MS-George MS-
230 PM CDT Fri Jun 10 2022

...Strong thunderstorms will impact portions of George, southern
Perry, southern Greene and northern Stone Counties through 315 PM
CDT...

At 230 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles west of
Richton to near Baxterville. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Lucedale, Leakesville, Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama...and southeastern Mississippi.

&&

LAT...LON 3091 8914 3118 8914 3116 8843 3081 8842
      3080 8916 3089 8934 3091 8934
TIME...MOT...LOC 1930Z 324DEG 22KT 3133 8902 3105 8957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MM
Local storm report, Jun 10, 1:37 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CDT FRI JUN 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     RUNNELSTOWN             31.38N 89.11W
06/10/2022                   PERRY              MS   EMERGENCY MNGR

            EM REPORTS WIND DAMAGE TO A BUILDING IN
            RUNNELSTOWN, MS.

&&
Special weather statement, Jun 10, 1:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
247 PM CDT Fri Jun 10 2022

ALZ055-056-059-FLZ201-203-102030-
Monroe AL-Conecuh AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
247 PM CDT Fri Jun 10 2022

...Strong thunderstorms will impact portions of south central Monroe,
Escambia, Conecuh, northern Santa Rosa and north central Escambia
Counties through 330 PM CDT...

At 246 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles east of
Uriah to 6 miles south of I65 And AL 113 to 6 miles southeast of
Bratt. Movement was northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewton, Evergreen, Century, Flomaton, East Brewton, Uriah,
Castleberry, Excel, Jay, Repton, Pollard, Riverview, I65 And US 84,
Bratt, I65 And AL 113 and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama...and northwestern Florida.

&&

LAT...LON 3135 8668 3135 8670 3130 8670 3097 8679
      3079 8739 3132 8756 3155 8710 3137 8668
TIME...MOT...LOC 1946Z 231DEG 14KT 3133 8742 3111 8734 3090 8734

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MM

The radar

The Mobile radar (KMOB), 106 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 10, 1:53 PM CST to 1:55 PM CST
Where
Washington County, Millry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.630, -88.320

High winds downed trees and power lines.

Thunderstorm Wind, Choctaw

When
June 10, 2:10 PM CST to 2:12 PM CST
Where
Choctaw County, 1.36 mi WNW of Service
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.760, -88.170

High winds downed large trees on Highway 84 about 5 miles west of Coffeeville.

Thunderstorm Wind, Washington

When
June 10, 2:25 PM CST to 2:27 PM CST
Where
Washington County, Seaboard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.320, -88.200

High winds downed large trees on Bethel Church Road.

Thunderstorm Wind, Clarke

When
June 10, 2:30 PM CST to 2:32 PM CST
Where
Clarke County, 4 mi SE of Winn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.609, -87.872

High winds downed large trees on Highway 43 near Toddtown Road.

Thunderstorm Wind, Clarke

When
June 10, 2:30 PM CST to 2:32 PM CST
Where
Clarke County, Winn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.650, -87.920

High winds downed trees and power lines on Bethlehem Road at Winn Road.

Thunderstorm Wind, Clarke

When
June 10, 2:35 PM CST to 2:37 PM CST
Where
Clarke County, 3 mi SSE of Coffeeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.710, -88.081

High winds downed treess on Highway 69 near Thronton Circle.

Thunderstorm Wind, Clarke

When
June 10, 2:40 PM CST to 2:42 PM CST
Where
Clarke County, 3 mi ENE of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.667, -87.653

High winds downed trees on Old Line Road near Amityville Road.

Thunderstorm Wind, Monroe

When
June 10, 2:55 PM CST to 2:57 PM CST
Where
Monroe County, 5.9 mi W of Frisco City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.430, -87.520

High winds downed trees on CR 1 at Shiloh Baptist Church.

Thunderstorm Wind, Monroe

When
June 10, 3:00 PM CST to 3:02 PM CST
Where
Monroe County, 2 mi SSE of Mexia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.473, -87.387

High winds downed trees on Oak Grove Church Road.

Thunderstorm Wind, Baldwin

When
June 10, 3:30 PM CST to 3:32 PM CST
Where
Baldwin County, Fairhope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -87.900

High winds downed trees and powerlines in Fairhope.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040703, 1040709, 1040710, 1040716, 1040720, 1041435, 1041437, 1041441, 1041443, 1041448.